DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Argyres–Douglas theories, S 1 reductions, and topological symmetries

Abstract

In a recent paper, we proposed closed-form expressions for the superconformal indices of the (A(1), A(2n-3)) and(A(1), D-2n) Argyres-Douglas (AD) superconformal field theories (SCFTs) in the Schur limit. Following up on our results, we turn our attention to the small S-1 regime of these indices. As expected on general grounds, our study reproduces the S-3 partition functions of the resulting dimensionally reduced theories. However, we show that in all cases-with the exception of the reduction of the (A(1), D-4) SCFTcertain imaginary partners of real mass terms are turned on in the corresponding mirror theories. We interpret these deformations as R symmetry mixing with the topological symmetries of the direct S-1 reductions. Moreover, we argue that these shifts occur in any of our theories whose four-dimensional N = 2 superconformal U(1)(R) symmetry does not obey an SU(2) quantization condition. We then use our R symmetry map to find the fourdimensional ancestors of certain three-dimensional operators. Somewhat surprisingly, this picture turns out to imply that the scaling dimensions of many of the chiral operators of the four-dimensional theory are encoded in accidental symmetries of the three-dimensional theory. We also comment on the implications of our work on the space of general Nmore » = 2 SCFTs.« less

Authors:
 [1];  [1]
  1. Rutgers Univ., Piscataway, NJ (United States)
Publication Date:
Research Org.:
Rutgers Univ., Piscataway, NJ (United States)
Sponsoring Org.:
USDOE Office of Science (SC)
OSTI Identifier:
1437381
Grant/Contract Number:  
SC0007897
Resource Type:
Accepted Manuscript
Journal Name:
Journal of Physics. A, Mathematical and Theoretical
Additional Journal Information:
Journal Volume: 49; Journal Issue: 4; Journal ID: ISSN 1751-8113
Publisher:
IOP Publishing
Country of Publication:
United States
Language:
English
Subject:
71 CLASSICAL AND QUANTUM MECHANICS, GENERAL PHYSICS

Citation Formats

Buican, Matthew, and Nishinaka, Takahiro. Argyres–Douglas theories, S 1 reductions, and topological symmetries. United States: N. p., 2015. Web. doi:10.1088/1751-8113/49/4/045401.
Buican, Matthew, & Nishinaka, Takahiro. Argyres–Douglas theories, S 1 reductions, and topological symmetries. United States. https://doi.org/10.1088/1751-8113/49/4/045401
Buican, Matthew, and Nishinaka, Takahiro. Mon . "Argyres–Douglas theories, S 1 reductions, and topological symmetries". United States. https://doi.org/10.1088/1751-8113/49/4/045401. https://www.osti.gov/servlets/purl/1437381.
@article{osti_1437381,
title = {Argyres–Douglas theories, S 1 reductions, and topological symmetries},
author = {Buican, Matthew and Nishinaka, Takahiro},
abstractNote = {In a recent paper, we proposed closed-form expressions for the superconformal indices of the (A(1), A(2n-3)) and(A(1), D-2n) Argyres-Douglas (AD) superconformal field theories (SCFTs) in the Schur limit. Following up on our results, we turn our attention to the small S-1 regime of these indices. As expected on general grounds, our study reproduces the S-3 partition functions of the resulting dimensionally reduced theories. However, we show that in all cases-with the exception of the reduction of the (A(1), D-4) SCFTcertain imaginary partners of real mass terms are turned on in the corresponding mirror theories. We interpret these deformations as R symmetry mixing with the topological symmetries of the direct S-1 reductions. Moreover, we argue that these shifts occur in any of our theories whose four-dimensional N = 2 superconformal U(1)(R) symmetry does not obey an SU(2) quantization condition. We then use our R symmetry map to find the fourdimensional ancestors of certain three-dimensional operators. Somewhat surprisingly, this picture turns out to imply that the scaling dimensions of many of the chiral operators of the four-dimensional theory are encoded in accidental symmetries of the three-dimensional theory. We also comment on the implications of our work on the space of general N = 2 SCFTs.},
doi = {10.1088/1751-8113/49/4/045401},
journal = {Journal of Physics. A, Mathematical and Theoretical},
number = 4,
volume = 49,
place = {United States},
year = {2015},
month = {12}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 17 works
Citation information provided by
Web of Science

Figures / Tables:

Table 1 Table 1: The matter fields (and charges) of the three-dimensional gauge theory that flows to the S1 reduction of the (A1, A2n-3) theory.

Save / Share:

Works referenced in this record:

New phenomena in SU(3) supersymmetric gauge theory
journal, August 1995


New = 2 superconformal field theories in four dimensions
journal, February 1996


Study of N = 2 superconformal field theories in 4 dimensions
journal, July 1996


Comments on scaling limits of 4d $ \mathcal{N} = 2 $ theories
journal, January 2011

  • Gaiotto, Davide; Seiberg, Nathan; Tachikawa, Yuji
  • Journal of High Energy Physics, Vol. 2011, Issue 1
  • DOI: 10.1007/JHEP01(2011)078

General Argyres-Douglas theory
journal, January 2013


Central charges and RG flow of strongly-coupled $ \mathcal{N}=2 $ theory
journal, March 2013


Argyres-Douglas theories and S-duality
journal, February 2015

  • Buican, Matthew; Giacomelli, Simone; Nishinaka, Takahiro
  • Journal of High Energy Physics, Vol. 2015, Issue 2
  • DOI: 10.1007/JHEP02(2015)185

Constraints on chiral operators in N = 2 $$ \mathcal{N}=2 $$ SCFTs
journal, December 2014

  • Buican, Matthew; Nishinaka, Takahiro; Papageorgakis, Constantinos
  • Journal of High Energy Physics, Vol. 2014, Issue 12
  • DOI: 10.1007/JHEP12(2014)095

Four Dimensional Superconformal Index from q -Deformed Two Dimensional Yang-Mills Theory
journal, June 2011


Wild quiver gauge theories
journal, February 2012

  • Bonelli, Giulio; Maruyoshi, Kazunobu; Tanzini, Alessandro
  • Journal of High Energy Physics, Vol. 2012, Issue 2
  • DOI: 10.1007/JHEP02(2012)031

Quantum Higgs branches of isolated $\mathcal{N}=2$ superconformal field theories
journal, October 2012

  • Argyres, Philip C.; Maruyoshi, Kazunobu; Tachikawa, Yuji
  • Journal of High Energy Physics, Vol. 2012, Issue 10
  • DOI: 10.1007/JHEP10(2012)054

Gauge Theories and Macdonald Polynomials
journal, November 2012

  • Gadde, Abhijit; Rastelli, Leonardo; Razamat, Shlomo S.
  • Communications in Mathematical Physics, Vol. 319, Issue 1
  • DOI: 10.1007/s00220-012-1607-8

From 4d superconformal indices to 3d partition functions
journal, October 2011


Reducing the 4d index to the S 3 partition function
journal, December 2012


Relation between the 4d superconformal index and the S 3 partition function
journal, September 2011


Counting chiral primaries in , superconformal field theories
journal, July 2006


An Index for 4 Dimensional Super Conformal Theories
journal, June 2007

  • Kinney, Justin; Maldacena, Juan; Minwalla, Shiraz
  • Communications in Mathematical Physics, Vol. 275, Issue 1
  • DOI: 10.1007/s00220-007-0258-7

Rigid supersymmetric theories in curved superspace
journal, June 2011

  • Festuccia, Guido; Seiberg, Nathan
  • Journal of High Energy Physics, Vol. 2011, Issue 6
  • DOI: 10.1007/JHEP06(2011)114

The Hagedorn/Deconfinement Phase Transition in Weakly Coupled Large N Gauge Theories
journal, January 2004

  • Aharony, Ofer; Marsano, Joseph; Minwalla, Shiraz
  • Advances in Theoretical and Mathematical Physics, Vol. 8, Issue 4
  • DOI: 10.4310/ATMP.2004.v8.n4.a1

The exact superconformal R-symmetry extremizes Z
journal, May 2012


Notes on SUSY gauge theories on three-sphere
journal, March 2011

  • Hama, Naofumi; Hosomichi, Kazuo; Lee, Sungjay
  • Journal of High Energy Physics, Vol. 2011, Issue 3
  • DOI: 10.1007/JHEP03(2011)127

Aspects of N = 2 supersymmetric gauge theories in three dimensions
journal, August 1997


N = 2 dualities
journal, August 2012


Bootstrapping the superconformal index with surface defects
journal, January 2013

  • Gaiotto, Davide; Rastelli, Leonardo; Razamat, Shlomo S.
  • Journal of High Energy Physics, Vol. 2013, Issue 1
  • DOI: 10.1007/JHEP01(2013)022

3d partition function as overlap of wavefunctions
journal, August 2011

  • Nishioka, Tatsuma; Tachikawa, Yuji; Yamazaki, Masahito
  • Journal of High Energy Physics, Vol. 2011, Issue 8
  • DOI: 10.1007/JHEP08(2011)003

Mirrors of 3d Sicilian theories
journal, September 2010

  • Benini, Francesco; Tachikawa, Yuji; Xie, Dan
  • Journal of High Energy Physics, Vol. 2010, Issue 9
  • DOI: 10.1007/JHEP09(2010)063

3D-partition functions on the sphere: exact evaluation and mirror symmetry
journal, May 2012

  • Benvenuti, Sergio; Pasquetti, Sara
  • Journal of High Energy Physics, Vol. 2012, Issue 5
  • DOI: 10.1007/JHEP05(2012)099

Exact results for Wilson loops in superconformal Chern-Simons theories with matter
journal, March 2010

  • Kapustin, Anton; Willett, Brian; Yaakov, Itamar
  • Journal of High Energy Physics, Vol. 2010, Issue 3
  • DOI: 10.1007/JHEP03(2010)089

Framed BPS states
journal, January 2013

  • Gaiotto, Davide; Moore, Gregory W.; Neitzke, Andrew
  • Advances in Theoretical and Mathematical Physics, Vol. 17, Issue 2
  • DOI: 10.4310/ATMP.2013.v17.n2.a1

On short and semi-short representations for four-dimensional superconformal symmetry
journal, September 2003


All positive energy unitary irreducible representations of extended conformal supersymmetry
journal, November 1985


Works referencing / citing this record:

Notes on integral identities for 3d supersymmetric dualities
journal, April 2018

  • Aghaei, Nezhla; Amariti, Antonio; Sekiguchi, Yuta
  • Journal of High Energy Physics, Vol. 2018, Issue 4
  • DOI: 10.1007/jhep04(2018)022

Lagrangians for generalized Argyres-Douglas theories
journal, October 2017

  • Benvenuti, Sergio; Giacomelli, Simone
  • Journal of High Energy Physics, Vol. 2017, Issue 10
  • DOI: 10.1007/jhep10(2017)106

Nonunitary Lagrangians and Unitary Non-Lagrangian Conformal Field Theories
journal, February 2018


Figures/Tables have been extracted from DOE-funded journal article accepted manuscripts.